Anti-GABA-A Receptor Antibody-Mediated Epilepsia Partialis Continua After Treatment With Alemtuzumab: A Case Report
We present a young woman with prediagnosis of relapse remitting multiple sclerosis (MS), treated with interferons, natalizumab, and alemtuzumab. Six months after one and only cycle of alemtuzumab, speech arrest and behavioral changes with aggressive and anxious traits appeared. She showed increasing motor convulsions resulting in focal status epilepticus. Results Anti–GABA-A receptor antibodies in CSF and serum were confirmed in different external laboratories, in a more extensive analysis after antibodies against NMDAR, CASPR2, LGI1, GABABR, and AMPAR were ruled out during in-house examination. Clinical condition improved temporarily with cortisone therapy, plasmapheresis, and IVIG but deteriorated rapidly after steroid discontinuation, resulting in brain biopsy. On histopathologic confirmation consistent with anti–GABA-A receptor antibody-associated CNS inflammation, completing the first rituximab cycle, continuing oral corticosteroids and supplementing immunosuppression with cyclosporine A led to quick recovery. Discussion Our case describes a severe autoantibody-induced encephalitis in a young patient with MS, with alemtuzumab as a potential trigger for anti–GABA-A receptor encephalitis.